Ohio, 2003Flash Flood and Flood in Ohio, August 5, 2003
August 5, 2003 · NWS CLE · 5 events in 4 counties and zones
2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $157,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT TUE AUG 5 2003
LTL CHG IN THE AMS THRU SAT AND WI THE PERSISSTENT UPR LOW CONTG TO
ROT OVR THE GRTLKS AREA XPCT MORE SCT TSTMS DURG THE PD. WL ISSUE A
FLOOD WATCH FOR SLOW MOVG TSTMS OVR PTNS OF THE NW & THE WATER
SOAKED AREAS OF THE NORTHEAST INLAND. PCPN EVENTS SHULD BE CONFINED
MNLY TO THE DIURNAL HTG HRS OF THE AFTN/EVENG THEN ACTIVTY SHULD
TAPER OFF AT NIGHT OVR THE RMNDR OF THE WEEK.
.CLE...
OH...FLOOD WATCH /3/6//7/8 & /20/21/22/30/31/32/38 THRU 4 AM
PA...NONE.
Hazardous weather outlook, Aug 5, 5:31 AM EST, 9 hours 35 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER...GUSTY WINDS OR
LARGE HAIL...IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STORMS
WILL BE SLOW MOVING AND LOCALLY HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE STILL EXPECTED FOR WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Event by event
2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail. Local standard time, as filed.
Flash Flood, Ashland
- When
- August 5, 3:06 PM EST to 5:45 PM EST
- Where
- Ashland County, North Portion
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Thunderstorms dumped heavy rains on portions of Ashland County. Lowland flooding occurred across the northern half of the county. Several roads were closed near Polk and Nankin. A car was washed off Rowsburg Road (County Road 1302) to the east of Interstate 71. Flood waters were reported to be up to three feet deep.
Flood, Lucas
- When
- August 5, 3:30 PM EST to 6:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
Heavy rains fell on the western portion of Lucas County. Lowland and urban flooding occurred in and around Swanton.
Thunderstorm Wind, Summit
- When
- August 5, 4:00 PM EST
- Where
- Summit County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.933, -81.467
Thunderstorm winds downed a few trees in Green Township.
Thunderstorm Wind, Summit
- When
- August 5, 5:00 PM EST
- Where
- Summit County, Lakemore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.033, -81.417
Thunderstorm winds downed one tree south of Lakemore in Springfield Township.
Hail, Stark
- When
- August 5, 5:00 PM EST
- Where
- Stark County, Uniontown
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.967, -81.400
Penny size hail was observed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
- Flash Flood in North Carolina, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333627, 5333628, 5333706, 5333707, 5333708.